Alabama, 2014

Flash Flood and Flood in Alabama, December 23, 2014

December 23, 2014 · NWS BMX · 9 events in 5 counties and zones

A deep upper level trough over the Plains States produced a large area of forcing over the Central Gulf Coast Region. A stationary warm front was located across southwest Alabama during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A deep upper level trough over the Plains States produced a large area of forcing over the Central Gulf Coast Region. A stationary warm front was located across southwest Alabama during the morning hours. As the warm front lifted northward during the day, warm and unstable gulf moisture spread northward into Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 23, 6:00 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 23, 6:00 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CST TUE DEC 23 2014

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

A COMPLEX FORECAST FOR TODAY AND TONIGHT MAY FINALLY BE COMING
INTO BETTER FOCUS THIS MORNING WITH THE HELP OF SHORT RANGE
MODELS. THOUGH CONVECTION HAS FORMED NEAR THE GULF COAST THIS
MORNING...IT CONTINUES TO MOVE NORTHWARD INSTEAD OF STALLING...
WHICH MEANS IT IS LESS LIKELY TO BLOCK THE NORTHWARD MOVEMENT OF
THE WARM SECTOR. CURRENTLY A WARM FRONT IS LOCATED SOUTH OF THE
CWA ACROSS EXTREME SOUTH ALABAMA AND IS LIKELY TO HAVE TROUBLE
MOVING NORTHWARD...NOT BECAUSE OF COASTAL CONVECTION...BUT INSTEAD
A COOL WEDGE. EASTERLY FLOW ASSOCIATED WITH HIGH PRESSURE TO OUR
EAST IS EXPECTED TO PERSIST LONG ENOUGH TO LIMIT THE NORTHWARD
EXTENT OF THE SEVERE WEATHER POTENTIAL INTO THIS EVENING. THE LAST
FEW RUNS OF THE HRRR INDICATE THE WARM FRONT HAVING TROUBLE MOVING
NORTH OF A LINE FROM DEMOPOLIS TO EUFAULA THROUGH 00Z. MEANWHILE
THE HRRR ALSO SUGGESTS THE FOCUS FOR CONVECTIVE ORGANIZATION WILL
BE A BIT FARTHER WEST THAN PREVIOUSLY THOUGHT...NEAR THE FRONTAL
ZONE ACROSS EASTERN MISSISSIPPI...WHERE A QLCS MAY ORGANIZE THIS
AFTERNOON. IF THE AFOREMENTIONED SCENARIO OCCURS...THE BEST CHANCE
OF DAMAGING WINDS AND A TORNADO OR TWO WILL BE NEAR AND SOUTH THE
INTERSECTION OF THE QLCS AND THE WARM FRONT ACROSS THE SOUTHERN
THIRD OF THE FORECAST AREA STARTING AROUND 20Z IN THE SOUTHWEST.
THE FORWARD SPEED OF THE QLCS REMAINS IN QUESTION WITH MEAN-LAYER
FLOW NEARLY PARALLEL TO THE QLCS AND THE BEST UPPER-LEVEL FORCING
NOT EXPECTED TO DEVELOP UNTIL AFTER 03Z. THIS COULD LEAD TO FLASH
FLOODING TONIGHT IF THE QLCS SLOWS DOWN FOR AN EXTENDED PERIOD OF
TIME. THE QLCS WILL PROBABLY EXIT OUR SOUTHEAST COUNTIES BY 09Z
WEDNESDAY AS THE UPPER-LEVEL TROUGH BEINGS TO SHIFT EASTWARD.

THE FRONTAL PASSAGE WILL BRING AN END TO THE RAIN WEDNESDAY
MORNING AS COLDER AIR MOVES IN. DRY AND COOL CONDITIONS WILL
PERSIST INTO THURSDAY AND FRIDAY BEFORE ANOTHER SYSTEM DEVELOPS
FOR WITH FAIRLY HIGH RAIN CHANCES SATURDAY NIGHT INTO SUNDAY.

87/GRANTHAM

&&

.AVIATION...
12Z TAF DISCUSSION.

IFR TO LIFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD...AS
AN ACTIVE 18 HOURS IS BEGINNING TO TAKE SHAPE. SCATTERED LIGHT
SHOWERS WILL CONTINUE THIS MORNING...WITH WIDESPREAD FOG AND
DRIZZLE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
ACROSS THE AREA BY MID DAY...AS PERIODS OF THUNDERSTORMS AFFECT ALL
TERMINALS THROUGH OUT THE DAY. SOME IMPROVEMENTS IN VIS AND CIG
MIGHT OCCUR AS SHOWERS PASS OVER TERMINALS...BUT ONLY EXPECT
IMPROVEMENT TO MVFR.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  57  60  35  51 / 100 100  60  10   0
ANNISTON    58  58  61  35  51 / 100 100  60  10   0
BIRMINGHAM  62  57  59  35  51 / 100 100  40  10   0
TUSCALOOSA  65  52  53  35  54 / 100 100  20   0   0
CALERA      63  56  59  36  53 / 100 100  30   0   0
AUBURN      63  63  63  36  53 / 100 100  70   0   0
MONTGOMERY  68  61  62  35  56 / 100 100  50   0   0
TROY        68  63  64  35  56 / 100 100  60   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...LOWNDES...
MACON...MONTGOMERY...PIKE...RUSSELL.

&&

87/14
Hazardous weather outlook, Dec 23, 6:36 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CST TUE DEC 23 2014

ALZ011>015-017>050-241245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
636 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW-CONFIDENCE...LOW-END THREAT FOR ISOLATED SEVERE
STORMS WITH DAMAGING WINDS...AND A TORNADO OR TWO GENERALLY SOUTH
OF A LINE FROM ALICEVILLE TO WETUMPKA TO PHENIX CITY. THIS THREAT
IS EXPECTED TO BEGIN AROUND 3 PM IN THE SOUTHWEST AND END BY 3 AM
IN THE SOUTHEAST.

THE GREATEST THREAT WITH THIS SYSTEM COULD BE HEAVY RAIN WITH THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OVERNIGHT GENERALLY ALONG
AND SOUTH OF THE INTERSTATE 85 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING.

In the hours before

Special weather statement, Dec 23, 7:48 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CST TUE DEC 23 2014

ALZ031-231415-
GREENE AL-
748 AM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 815 AM CST...

AT 747 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EPES...OR 9 MILES NORTHEAST OF LIVINGSTON...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUTAW...
  THORNHILL...
  BOLIGEE...
  ALLISON...
  WALDEN QUARTERS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3269 8812 3271 8808 3277 8811 3280 8807
      3281 8811 3312 8784 3302 8783 3302 8771
      3299 8771 3298 8775 3295 8773 3292 8777
      3291 8776 3288 8782 3280 8782 3277 8787
      3274 8780 3259 8805 3263 8808 3269 8804
TIME...MOT...LOC 1349Z 219DEG 43KT 3270 8804

56

The radar

The Birmingham radar (KBMX), 96 km away, was scanning. The volume nearest the first event began at 14:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hale

When
December 23, 8:20 AM CST
Where
Hale County, 2.7 mi ENE of Sawyerville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.770, -87.680

Several large tree limbs broken.

Thunderstorm Wind, Etowah

When
December 23, 11:25 AM CST
Where
Etowah County, 0.57 mi E of Ballplay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.050, -85.810

Power lines downed on Centre Highway in the Ballplay Community.

Thunderstorm Wind, Sumter

When
December 23, 4:44 PM CST to 4:45 PM CST
Where
Sumter County, 1.75 mi W of York Mallard Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.500, -88.300

Several large tree limbs broken.

Thunderstorm Wind, Hale

When
December 23, 5:29 PM CST
Where
Hale County, 0.58 mi W of Hogglesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.850, -87.480

Several trees uprooted near the intersection of Highway 25 and County Road 29.

Thunderstorm Wind, Hale

When
December 23, 5:32 PM CST
Where
Hale County, 4.93 mi SSW of Sledge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.500, -87.597

Several trees uprooted along Highway 25.

Flash Flood, Lamar

When
December 23, 6:00 PM CST to 8:30 PM CST
Where
Lamar County, 1.46 mi SW of Vernon to 2.33 mi NNW of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.735, -88.138

Ten to fifteen roads in the town of Vernon were impassable.

Thunderstorm Wind, Chilton

When
December 23, 6:20 PM CST to 6:21 PM CST
Where
Chilton County, 0.18 mi NNW of Jemison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.953, -86.751

Several trees uprooted along Highway 191 just south of the city of Jemison.

Thunderstorm Wind, Chilton

When
December 23, 6:40 PM CST to 6:43 PM CST
Where
Chilton County, 1.55 mi NNW of Falakto
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.820, -86.612

Several trees uprooted and power lines down along Highway 31 between the cities of Clanton and Verbena.

Flood, Lamar

When
December 23, 8:30 PM CST to 11:30 PM CST
Where
Lamar County, 1.58 mi SW of Vernon to 2.38 mi NNW of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.733, -88.138

Moderate rainfall caused additional roads to flood and become impassable in the town of Vernon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554242, 553565, 553572, 553573, 553576, 553580, 553578, 553579, 553581.